Guideline on the investigation and management of acute transfusion reactions. Prepared by the BCSH Blood Transfusion Task Force.
Although acute non-haemolytic febrile or allergic reactions (ATRs) are a common complication of transfusion and often result in little or no morbidity, prompt recognition and management are essential. The serious hazards of transfusion haemovigilance organisation (SHOT) receives 30-40 reports of anaphylactic reactions each year. Other serious complications of transfusion, such as acute haemolysis, bacterial contamination, transfusion-related acute lung injury (TRALI) or transfusion-associated circulatory overload (TACO) may present with similar clinical features to ATR. This guideline describes the approach to a patient developing adverse symptoms and signs related to transfusion, including initial recognition, establishing a likely cause, treatment, investigations, planning future transfusion and reporting within the hospital and to haemovigilance organisations. Key recommendations are that adrenaline should be used as first line treatment of anaphylaxis, and that transfusions should only be carried out where patients can be directly observed and where staff are trained in manging complications of transfusion, particularly anaphylaxis. Management of ATRs is not dependent on classification but should be guided by symptoms and signs. Patients who have experienced an anaphylactic reaction should be discussed with an allergist or immunologist, in keeping with UK resuscitation council guidelines.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices